Colorado, 2003

Wildfire in Colorado, July 22 to 23, 2003

July 22 to 23, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire occurred in Dinosaur National Park and was named the Peterson Fire. The fire burned 115 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire occurred in Dinosaur National Park and was named the Peterson Fire. The fire burned 115 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 1:45 AM MST, 10 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 1:45 AM MST, 10 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 AM MDT TUE JUL 22 2003

A FEW LINGERING SHOWERS CONTINUED ACROSS SOUTHEAST UTAH EARLY THIS
MORNING...OTHERWISE MOSTLY CLEAR SKIES ACROSS THE CWFA. DESPITE THE
LIMITED CLOUD COVER...OVERNIGHT LOWS REMAINED RELATIVELY WARM.

SHORT-TERM DISCUSSION (TODAY-TONIGHT-WEDNESDAY)...
BROAD AREA OF HIGH PRESSURE ALOFT WILL CONTINUE TO DICTATE THE
WEATHER IN THE SHORT TERM. HIGH CENTER APPEARED TO BE OVER WEST-
CENTRAL UTAH EARLY THIS MORNING AS DEPICTED IN WV IMAGERY. MODELS
SHOWING VERY LITTLE MOVEMENT OF THE HIGH CENTER...THEREFORE LIGHT
NORTH TO NORTHEAST FLOW WILL CONTINUE ACROSS THE CWFA. WV IMAGERY
ALSO SHOWED DRIER MID AND UPPER LEVELS ACROSS THE NORTHERN PORTION OF
CO AND NORTHEAST UTAH. HOWEVER...DEWPOINT VALUES REMAINED IN THE MID
TO UPPER 40S THIS MORNING...SO EXPECT AT LEAST ISOLATED ACTIVITY
AGAIN THIS AFTERNOON WITH DAYTIME HEATING NORTH. MOISTURE DEEPER IN
THE SOUTH AND AGREED WITH EARLIER FORECAST WHICH FEATURED NUMEROUS
COVERAGE OVER THE SOUTH FACE OF THE SAN JUAN MOUNTAINS DURING THE
AFTERNOON. NORTH FLOW SHOULD CARRY DEVELOPING STORMS OVER THE LOWER
ELEVATIONS OF THE SOUTHWEST PORTION OF THE CWFA. ELSEWHERE...EXPECT
SCATTERED AFTERNOON THUNDERSTORMS OVER HIGHER TERRAIN WITH ISOLATED
STORMS IN THE VALLEYS THIS AFTERNOON. TEMPERATURES WILL REMAIN WELL
ABOVE NORMAL AS 7H TEMPERATURES ACTUALLY RISE TO 20 DEGREES C THIS
AFTERNOON. HOT TEMPERATURES ALREADY IN THE FORECAST SO ONLY MADE
MINOR ADJUSTMENTS TO HIGHS BASED ON YESTERDAYS HIGHS.

EXPECT DIURNAL DECREASE IN THUNDERSTORM ACTIVITY THIS EVENING WITH
SLIGHT CHANCE FOR CONTINUED SHOWERS OR THUNDERSTORMS OVER THE
SOUTHERN ZONES LATE TONIGHT AS CURRENTLY FORECAST. OVERNIGHT LOWS
WILL REMAIN MILD AS OVER THE PAST SEVERAL NIGHTS.

NOT MUCH CHANGE INDICATED FOR WEDNESDAY. AGAIN FOCUS SEEMS TO BE ON
THE SOUTHERN ZONES OF THE CWFA WHERE MOISTURE IS DEEPER. IN ADDITION
...AS MENTIONED YESTERDAY...WEAK WAVE TO WORK IN CONJUNCTION WITH
DAYTIME HEATING TO ENHANCE SHOWERS AND THUNDERSTORMS. CONSEQUENTLY...
WENT AHEAD WITH POP FORECAST SIMILAR TO TODAYS WHICH FEATURED
SCATTERED SHOWERS AND THUNDERSTORMS OVER HIGHER TERRAIN...MORE
NUMEROUS SOUTH. LOWER ELEVATIONS WILL SEE ISOLATED ACTIVITY EXCEPT
FOR FAR SOUTHERN ZONES WHERE NORTHERLY FLOW MORE APT TO MOVE
THUNDERSTORMS OFF OF HIGHER TERRAIN. SLIGHT COOLING ALOFT
INDICATED...THOUGH NOT ENTIRELY CONVINCED THIS WILL COME TO PASS. AS
A RESULT...COOLED HIGHS SLIGHTLY BUT GENERALLY WENT ABOVE MOS
GUIDANCE.     NL

THURSDAY-FRIDAY...NEW MODEL RUNS REALLY SHOW LITTLE CHANGE IN THE
PATTERN WITH UPPER HIGH VACILLATING AROUND THE SOUTHWESTERN U.S.
...WITH SHORT WAVE ENERGY TRACKING THROUGH CANADA. IT APPEARS THAT
UPPER AIR CIRCULATIONS WILL BE FAVORABLE TO BRING MONSOON MOISTURE
NORTHWARD AND EASTWARD INTO OUR CWA. FOR NOW WILL KEEP BROADBRUSH
WITH SCATTERED MTN CONVECTION AND ISOLATED VALLEYS UNTIL
CIRCULATION ACTUALLY BECOMES ESTABLISHED. MC

SATURDAY-TUESDAY...THE FORECAST AREA WILL STILL BE UNDER THE
INFLUENCE OF THE UPPER HIGH. THE MODELS REMAIN AT ODDS...WITH SOME
MOVING THE HIGH CENTER EASTERN OF THE AREA...WHILE OTHERS HOLD IT
OVER THE GREAT BASIN. IF THE HIGH STAY OVER THE WEST AS IN THE MRF
...AN UPSLOPE EVENT MOVES DOWN THE CO FRONT RANGE ON SAT AND SUN...
WITH A CHANCE OF MOISTURE ROTATING INTO THE SOUTHERN PART OF THE
CWA SUN OR MON...WHILE THE REST OF THE AREA EXPERIENCES LITTLE
CHANGE. THE HIGH CENTER TO THE EAST SOLUTION WOULD ALSO OPEN THE DOOR
FOR SIGNIFICANT MONSOON MOISTURE WITH SOUTHERLY FLOW OVER THE AREA.
DAYTIME TEMPERATURES WOULD LIKELY BE SEVERAL DEGREES LOWER IF THE
HIGH CENTER SHIFTS EAST DUE TO MORE CLOUD COVER. BUT WITH A LOT
OF UNCERTAINTY REMAINING...WILL HOLD THE COURSE FOR NOW AND WAIT FOR
BETTER MODEL CONTINUITY. TAL/CJC

.GJT...NONE.
Hazardous weather outlook, Jul 22, 5:00 AM MST, 7 hours before
COZ001>014-017>023-UTZ022>025-027>029-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND CONTINUE
THROUGH LATE THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN
SLOW MOVING THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL
STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 50 MPH...CLOUD TO GROUND
LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER
STORMS.

HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH
TEMPERATURES RANGING FROM 98 TO 108 DEGREES FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moffat

When
July 22, 12:00 PM MST to July 23, 12:00 PM MST
Where
Moffat County, 35 mi SW of Maybell
Reported by
GOVT OFFICIAL
Coordinates
40.618, -108.207 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378796.